North Dakota, 2011

Hail in North Dakota, May 21, 2011

May 21, 2011 · NWS BIS · 1 event in 1 county or zone

Early evening thunderstorms developed across portions of south central and southeastern North Dakota on May 21st. One report of large hail was received in LaMoure County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Early evening thunderstorms developed across portions of south central and southeastern North Dakota on May 21st. One report of large hail was received in LaMoure County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 21, 6:17 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 21, 6:17 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT SAT MAY 21 2011

.UPDATE...
UPDATE MAINLY FOR FIRST PERIOD POPS/WEATHER.

&&

.DISCUSSION...
UPDATED POPS FOR CURRENT TRENDS...HIGHEST FAR NORTH THIS
EVENING...THEN FAR NORTH AND FAR WEST AFTER MIDNIGHT AS MORE
MOISTURE WRAPS BACK TO THE WEST OF THE UPPER LOW. SCATTERED STORMS
ARE MOVING INTO THE SOUTHEAST COUNTIES THIS EVENING IN AN AREA OF
ENHANCED INSTABILITY. WITH WEAK SHEAR PROFILES...NOT EXPECTING
MORE THAN PULSE TYPE STORMS. MAY HAVE SOME ISOLATED HAIL...BUT
VERTICAL STRUCTURE SHOULD PRECLUDE ANY WIDESPREAD QUARTER SIZE
HAIL AND GREATER.

&&

.AVIATION...
COVERAGE OF SHOWERS AND THUNDERSTORMS IS RATHER SPOTTY EARLY THIS
EVENING...BUT EXPECTED TO INCREASE OVERNIGHT AT KMOT/KISN WITH
MVFR TO IFR CIGS/VSBYS. WITH DAYTIME HEATING SUNDAY...SHOWERS AND
STORMS WILL BECOME WIDESPREAD AT OTHER TAF SITES SO HAVE OPTED FOR
PREVAILING SHRA/TSRA GROUPS FROM LATE MORNING ON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KINNEY
Hazardous weather outlook, May 21, 3:22 AM CST, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SAT MAY 21 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-220930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT SAT MAY 21 2011 /322 AM MDT SAT MAY 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS...ADVISORIES AND WATCHES ARE IN EFFECT ACROSS THE
COUNTY FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WARNINGS AND ADVISORIES CONTINUE SUNDAY. ISOLATED
THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY...BUT NO SEVERE STORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR REPORTS OF RAINFALL AND FLOODING.

NH

In the hours before

Special weather statement, May 21, 7:03 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT SAT MAY 21 2011

NDZ048-051-220130-
DICKEY-LA MOURE-
803 PM CDT SAT MAY 21 2011

...SPECIAL WEATHER STATEMENT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DICKEY COUNTY...MOVING
NORTHWEST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BERLIN BY 830 PM CDT.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KINNEY

The radar

The Aberdeen radar (KABR), 103 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Moure

When
May 21, 7:18 PM CST to 7:21 PM CST
Where
La Moure County, 1.18 mi SW of Edgeley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.360, -98.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302587.